Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 5:01 PM MDT for Grant County, Morton County, Stark County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 5:01 PM MDT (23:01 UTC)
- Expired
- Jul 20, 2017, 6:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 135 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:50 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
947
WUUS53 KBIS 202301
SVRBIS
NDC037-059-089-210000-
/O.NEW.KBIS.SV.W.0080.170720T2301Z-170721T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
601 PM CDT THU JUL 20 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Morton County in south central North Dakota...
Stark County in southwestern North Dakota...
Northwestern Grant County in south central North Dakota...
* Until 700 PM CDT/600 PM MDT/
* At 600 PM CDT/500 PM MDT/, a severe thunderstorm was located 11
miles south of Dickinson, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dickinson, Glen Ullin, Belfield, Hebron, Richardton, South Heart,
Gladstone, Taylor, Almont, Schefield, Lefor and Dickinson Regional
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4697 10323 4698 10150 4661 10148 4663 10323
TIME...MOT...LOC 2300Z 277DEG 24KT 4672 10280
HAIL...1.00IN
WIND...60MPH
$$
VINING1 follow-up statement
546
WWUS53 KBIS 202324
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
624 PM CDT THU JUL 20 2017
NDC037-059-089-210000-
/O.CON.KBIS.SV.W.0080.000000T0000Z-170721T0000Z/
Morton ND-Stark ND-Grant ND-
624 PM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR NORTHWESTERN MORTON...EASTERN STARK AND
NORTHWESTERN GRANT COUNTIES...
At 624 PM CDT/524 PM MDT/, a severe thunderstorm was located 13 miles
northeast of New England, or 15 miles south of Dickinson, moving east
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Glen Ullin, Hebron, Richardton, Gladstone, Taylor, Almont, Schefield
and Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4694 10257 4698 10150 4661 10148 4663 10296
TIME...MOT...LOC 2324Z 269DEG 28KT 4667 10267
HAIL...1.00IN
WIND...60MPH
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:54 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 20, 2:54 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 354 PM CDT Thu Jul 20 2017 .SHORT TERM...(This evening through Friday) Issued at 214 PM CDT Thu Jul 20 2017 Water vapor imagery shows a mid-level impulse sliding eastward through Montana over the axis of a southern plains high. At the surface a deepening low was found over southeastern Montana with strong southerly flow centered over the Montana/North Dakota border. Steep mid-level lapse rates, surface dew points reaching the low 60s, and cross-boundary effective bulk shear in the 40-50 knot range has built an environment ample for supercells across western North Dakota. Currently convection has initiated in an area of 850 mb warm air advection over the northwestern corner of the state. Convection-allowing models have consistently depicted further development along a surface convergence zone over far western North Dakota where a cumulus field has started to develop. With the strong deep layer shear profile and inverted V signatures on the western forecast soundings, large hail and damaging winds will be the main threats for any storm that forms in this area, especially early in its life cycle. A non-zero tornado risk does exist, highlighted by the SPC Day One update. Convective activity will shift eastward into the evening hours with likelihood for severe modes decreasing as storms move into central North Dakota. Showers and thunderstorms will be possible through the overnight hours, especially north central on the nose of a strengthening low level jet. Friday...a closed upper level low will meander east over the southern Canadian Prairie, shifting a surface boundary eastward through the state. A seasonably moist warm sector and strong bulk shear values will allow for another possible round of severe weather, especially for central and eastern North Dakota. The 850 mb thermal ridge axis stays centered over the upper high plains until later in the evening, keeping high temperatures in the 80s and 90s across the state. .LONG TERM...(Saturday through Thursday) Issued at 214 PM CDT Thu Jul 20 2017 As the previously mentioned Canadian low exits the area early Saturday, flow shifts to the northwest with a surface high moving in, leading to a dry post-frontal environment and gusty surface winds. 12Z global model runs mostly agree on northwesterly flow shifting out by the beginning of the week, showing signals of a somewhat active pattern and above average temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Jul 20 2017 VFR conditions will prevail across western and central ND this afternoon. However, thunderstorms may develop across western ND along a surface pressure trough this afternoon, and could then move into central ND by this evening (although we are not confident they will survive that far eastward). A few strong to severe thunderstorms may be possible with large hail and damaging winds. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AE LONG TERM...AE AVIATION...JV
Hazardous weather outlook, Jul 20, 1:37 PM MDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 237 PM CDT Thu Jul 20 2017 NDZ001>003-009>011-017>021-031>034-040>045-211945- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 237 PM CDT Thu Jul 20 2017 /137 PM MDT Thu Jul 20 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across western into portions of central North Dakota this afternoon into this evening. The main threat would be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotter activation may be needed again on Friday over central North Dakota. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-211945- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 237 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible late this afternoon into this evening. Some storms may become strong, with some isolated severe storms possible. If a storm becomes severe, large hail and damaging wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotters could be needed tonight, and again Friday afternoon and evening.
In the hours before
Local storm report, Jul 20, 4:09 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 E THREE V CROSSING 46.56N 103.71W
07/20/2017 E1.00 INCH SLOPE ND TRAINED SPOTTER
A FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED
FOR TIME OF THE REPORT. THE DURATION OF THE
HAIL EVENT WAS 10 MINUTES.
&&
ZHLocal storm report, Jul 20, 4:33 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 2 W DICKINSON 46.88N 102.83W
07/20/2017 E1.00 INCH STARK ND PUBLIC
INTERSTATE AT EXIT 56.
&&
ZHLocal storm report, Jul 20, 4:38 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 10 SSE WATFORD CITY 47.66N 103.24W
07/20/2017 M1.50 INCH MCKENZIE ND PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
AELocal storm report, Jul 20, 4:44 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL DICKINSON 46.88N 102.79W
07/20/2017 E1.75 INCH STARK ND 911 CALL CENTER
RELAYED THROUGH STATE RADIO.
&&
ZHLocal storm report, Jul 20, 4:45 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL HALLIDAY 47.36N 102.34W
07/20/2017 E1.00 INCH DUNN ND PUBLIC
60 MPH WINDS ALSO ESTIMATED. THE DURATION OF
THE HAIL EVENT WAS 10 MINUTES.
&&
ZHLocal storm report, Jul 20, 4:59 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
559 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG 5 WNW RHAME 46.25N 103.75W
07/20/2017 BOWMAN ND TRAINED SPOTTER
ESTIMATED 60 MPH GUSTS THAT KNOCKED OVER A
MOTORCYCLE AND TORE UP A FLAG. PEA SIZE HAIL
ALSO.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:59 AM MDT | Special Weather Statement | BIS | Pierce | 31 min |
| Jul 20, 4:36 AM MDT | Special Weather Statement | BIS | Pierce | 24 min |
| Jul 20, 12:47 PM MDT | Special Weather Statement | BIS | Williams | 43 min |
| Jul 20, 1:31 PM MDT | Special Weather Statement | BIS | Mountrail | 44 min |
| Jul 20, 2:15 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Jul 20, 2:49 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 56 min |
| Jul 20, 3:19 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 56 min |
| Jul 20, 3:27 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 63 min |
| Jul 20, 3:56 PM MDT | Special Weather Statement | BIS | Pierce | 49 min |
| Jul 20, 4:05 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 55 min |
| Jul 20, 4:17 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 58 min |
| Jul 20, 4:33 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 57 min |
| Jul 20, 5:13 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver, Stark | 33 min |
| Jul 20, 5:29 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Grant, Hettinger, Slope, Stark | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.